The Aftermath of Prednisone

One of the medications that I have been given in the past is Prednisone. If you aren’t familiar with the drug, it is a steroid that must be prescribed, and it treats many conditions and diseases, specifically those that are associated with inflammation. Basically, it helps the inflammation go down, which is why it is often used when treating Crohn’s and UC.

There are lots of side effects that occur when taking Prednisone. For most people, the longer you’ve been on the drug, the longer it takes to get out of your system. My doctor says that for however long you are taking it, it takes twice as long to get out of your system. I was prescribed the drug in September, and I finally went off of it in November. It is still in my system. I wanted to share with you some of the side effects that I have gotten from the steroid.

The first side effect I have is called “Moon Face”. Prednisone makes you retain a lot of water weight. Moon Face is when your face becomes puffy from the medication. You lose the definition of your cheekbones and jawline. For young people who suffer from IBD, this is a very difficult side effect because we tend to be focused on how we look. However, it has gone down for me slightly. I can promise you that this will go away, and if you wear makeup, you can definitely contour your face to look more sculpted than it actually is. Otherwise, I wouldn’t worry about it. No one cares or even notices except you and maybe your family.

The second side effect I have is weight gain. When I first got home from the hospital, I had lost a significant amount of weight. For two weeks, I stayed that way. Then, I began to gain weight rapidly. I am the heaviest I have ever been in my entire life. I have been struggling to lose the weight, but nothing is working. The only thing that even remotely works is eating approximately 200 calories a day and working out (which is not healthy and really difficult when you’re weak and dizzy all the time). What I recommend in order to stay sane, is just waiting for the drug to get out of your system. However, DO NOT BINGE BECAUSE YOU CANNOT LOSE THE WEIGHT ANYWAY. I have gone back and forth with dieting and then binging (I’ll talk about this issue another time), and I think the best thing for me to do is to eat intuitively. I pay attention to when I am truly hungry and when I am truly full, and I keep my weight balanced. Once the drug is out of my body, I will lose the weight more easily. Do not worry about it for now. I spent so long worrying, and I had no self-love. It’s not fun to live like that.

The third side effect I have is acne. I’m the type of teenager that has what a lot of people call “baby skin”. I’ve always had clear skin, and I don’t know what it’s like to deal with acne. When the Prednisone finally kicked in, my skin started breaking out badly. My entire face was covered in it (specifically forehead and chin area). I went to the dermatologist, and I was prescribed retinol, which I have been taking for a few weeks now. It has dried out my skin, and my breakouts have not cleared up yet. However, I have taken Prednisone before, and I have had breakouts caused by it before, and I know they will eventually go away. Again, this type of thing is difficult for young people who are suffering from IBD because it has to do with what we look like. Try not to touch your skin, and if you have gone to the dermatologist, follow their instructions on what to do.  Also, drink water! It has really helped me. I promise that it will go away once the drug is out of your system.

Prednisone is not a fun drug to take. There are lots of side effects, and in general, it just doesn’t make you feel well. I know that my advice wasn’t really on how to get rid of these side effects and more about being patient, but that’s all the advice that I can really give. There are so many people that are in the same boat as you and I are, so you don’t have to feel alone. Let me know in the comments what side effects you’ve experienced and how you’ve dealt with them.

Lisey

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s